Paper Information

Journal:   IRANIAN JOURNAL OF CHILD NEUROLOGY (IJCN)   SPRING 2014 , Volume 8 , Number 2; Page(s) 34 To 37.
 
Paper: 

A STUDY OF METHADONE-POISONED CHILDREN REFERRED TO HAMADAN’S BE’SAT HOSPITAL/IRAN

 
 
Author(s):  BAZMAMOUN HASSAN, FAYYAZI AFSHIN*, KHAJEH ALI, SABZEE MOHAMMAD KAZEM, KHEZRIAN FUZIEH
 
* HAMADAN UNIVERSITY OF MEDICAL SCIENCES, HAMADAN, IRAN
 
Abstract: 

Objective: Increasing use of methadone in withdrawal programs has increased methadone poisoning in children. This research aimed to study the causes of incidence of poisoning in children and its side-effects.
Materials & Methods: In this research, The hospital records of all methadone-poisoned children referred to Hamadan’s Be’sat Hospital from June 2007 to March 2013, were studied. Children with a definite history of methadone use or proven existence of methadone in their urine, were studied.
Results: During 5 years, 62 children with the mean age of 53.24±29.50 months were hospitalized due to methadone use. There was a significant relationship between delayed referral to hospital and increased bradypnea. According to their history, 25.8% and 58.1% of the children had been poisoned by methadone tablet and syrup, respectively. The most common initial complaint expressed by parents, was decreased consciousness (85.5%). During the initial examination, decreased consciousness, meiosis, and respiratory depression were observed in 91.9%, 82.3%, and 69.4% of the cases, respectively. Nine patients required mechanical ventilation. There was a significant relationship between the need for mechanical ventilation and seizure with initial symptom of emesis. There were two cases of death (3.2%), both of which were secondary to prolonged hypoxia and brain death. There was a significant relationship between poor patient prognosis (death) and presence of cyanosis in early symptoms, seizure, hypotension, duration of decreased consciousness, and duration of mechanical ventilation.
Conclusion: This research indicated that the occurrence of seizure, hypotension, and cyanosis in the early stages of poisoning is associated with an increased risk of side effects and death and are serious warning signs. Early diagnosis and intervention can improve outcomes of methadone-poisoned children.

 
Keyword(s): METHADONE, POISONING, CHILDREN, PROGNOSIS
 
References: 
  • ندارد
 
  pdf-File tarjomyar Yearly Visit 119
 
Latest on Blog
Enter SID Blog